Call (866) 471-8869 for FREE Consultation
8 Medications That Cause Hair Loss
One of the most frustrating aspects of hair loss is that it can occur from a wide variety of circumstances. From heredity to malnutrition, over-styling to under-eating, hair functions as a barometer for both scalp conditions and overall bodily health. And unfortunately, sometimes medications meant to address specific health issues can cause hair to fall out too. Common, helpful drugs such as painkillers, acne treatments, anti-depressants, blood pressure reducers, and many others carry the risk of triggering hair follicle issues or “telogen effluvium. Check out our list of the ten most common medications that can cause hair loss:
Disclaimer: The Hair Loss Specialists team does not advise anyone to suddenly discontinue the use of prescription medications, even if you suspect it’s the source of hair loss. Any decision to stop or restart a treatment plan involving medication should be informed by a medical doctor with knowledge of your condition and medical history.
Many drugs and supplements designed to treat acne contain retinoids, which have high levels of vitamin A. In small doses A vitamin can actually prevent follicle damage, but if the dosage is too high follicles temporarily shut off. The prescription acne medication Accutane can also cause mild to severe hair loss during its 6-month cycle. If you are on medication for acne and are experiencing extra shedding, make sure you’re getting plenty of zinc and vitamin C to combat the loss and explore alternative treatments with your doctor.
Normally, hair follicles continually grow hair strands for two years before taking a brief break called the “telogen” stage. During telogen hairs simply out hang out for three or so months then drop when the follicle becomes active again. For an unknown reason, some anti-depressants cause hairs to release at the beginning of telogen instead of the end, leaving patients with sparse hair loss. The drugs Prozac and Lithium as well as many “tricyclic” antidepressants pose the highest risk of increased hair fall, which can take effect a few months after you begin treatment up to a full year later. Anti-depressants very rarely cause long-term follicle damage, so it may be wise to stick with your treatment until your doctor can find a suitable substitute.
Beta-blockers can function as life-saving blood pressure reducers, but they may also reduce hair production over time. Specifically, metoprolol, propranolol, angiotensin-converting enzyme inhibitors have been found to cause follicles to prematurely drop their hairs during the growth cycle. Researchers claim that most beta-blocker related hair loss is reversible and that the benefits of the drug often outweigh this side effect in the short term.
Unlike the rest of the drugs on this list, birth control causes hair loss when you stop use instead of when you start. Birth control drugs—and pretty much any medication that fiddles with female hormones—contain “anti-androgens” which lower the amount of testosterone in your system as well your risk of developing hair loss. After long-term use your body might come to depend on the anti-androgen effect, and discontinuing it could result in sudden or increased hair loss. Be sure to discuss both short and long-term effects of all contraception or fertility drugs with your GP before starting treatment.
We’re not talking about aspirin here but dedicated blood thinners for people at risk for developing blood clots or those currently diagnosed with deep vein thrombosis. Drugs such as molecular weight heparin—and to a lesser extent drugs with active ingredient warfarin—have been identified potentially damaging to hair follicle activity. Patients have reported that taking coenzyme Q10 slows or eliminates the loss, and hair typically comes back once treatment ends.
Those hoping to quickly thin out using dieting drugs may end up thinning their hair as well. Quick shifts in hormones and metabolic rates or general amphetamine use can prompt hair follicles to go on strike until the body recalibrates or treatment ends. An unbalanced diet, vitamin deficiencies, and dramatic weight loss can also trigger hair loss in relation to diet drugs.
If there’s a medicine cabinet in your home chances are there’s some form of ibuprofen in it. Often sold under the names Advil or Motrin, ibuprofen is a widely used as a painkiller, fever reducer, and general anti-inflammatory drug. Several small studies have established a link between ibuprofen and hair loss, especially when used over a long period of time. Statistically, the risk is less than 1%, though women seem to be affected more often than men. All ibuprofen-related hair loss is considered mild and reversible.
The thyroid gland is located near the throat and helps the body regulate its metabolism, protein production, and hormones. Thyroid glands a can be either under-active or over-active— termed hypothyroidism or hyperthyroidism respectively—and unfortunately, both conditions can cause a form of reversible hair loss. To complicate matters, the drugs prescribed to balance thyroid function sometimes push patients too far in either direction, triggering sudden hair loss. If you’re currently being treated for a thyroid problem and notice hair loss, talk to your doctor as your dosage may need adjustment.
The above list is a collection of the most common meds associated with hair loss, but drugs for treating cholesterol, gout, epilepsy, glaucoma, fungal infections, and many other issues may affect your follicle activity as well. Be sure to review all side effects with a doctor before beginning treatments, and remember that most forms of drug-induced hair loss are reversible, so it may be worth weathering the loss temporarily to gain the medication’s benefit. If the search for the source of your hair loss is coming up short, contact us. HLS can schedule you a private consultation with one of our many esteemed hair loss experts located across the country.